Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 7, NWS Amarillo, TX

June 4, 20096 counties in Texas

NWS Amarillo, TX issued this tornado warning at Jun 4, 2009, 6:15 PM CDT for 6 counties in Texas. It was in force for 30 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2009, 6:15 PM CDT (23:15 UTC)
Expired
Jun 4, 2009, 6:45 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:33 PM CDTTORNADO14 Sw Amarillo, TXAT FM 2219 AND CITY LAKE ROAD
Jun 4, 6:33 PM CDTTORNADO2 W Amarillo, TXAT FM 2219 AND CITY LAKE ROAD
Jun 4, 6:40 PM CDTTORNADO7 W Canyon, TXWEST OF ARNOT RD AND NORTH OF FM 1062. RATED EF-0 WITH A WIDTH OF 100 YARDS AND AND A PATHLENGTH OF THREE QUARTERS OF A MILE. TORNADO WAS ON THE GROUND FOR 2 MINUTES.
Jun 4, 6:44 PM CDTTSTM WND GST 755 W Canyon, TXHIGH WIND REPORTED ALONG HIGHWAY 60 ABOUT 5 MILES WEST OF CANYON
Jun 4, 6:45 PM CDTTSTM WND DMG7 W Canyon, TXBARN DESTROYED AT FM 1062 AND BLESSEN RD. ONE ANIMAL WAS INJURED.
Jun 4, 6:45 PM CDTTSTM WND DMG8 W Canyon, TXROOF PEELED OFF A BARN AT FM 1062 AND BUSHLAND RD
Jun 4, 6:47 PM CDTTSTM WND DMG3 Ene Umbarger, TXNUMEROUS SHEETS OF TIN WERE REMOVED FROM SMALL STRUCTURES ALONG HIGHWAY 60. SOME DOWNED TREE BRANCHES WERE ALSO OBSERVED.
Jun 4, 6:48 PM CDTTSTM WND GST 657 W Canyon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 042315
TORAMA
TXC011-065-117-359-375-381-042345-
/O.NEW.KAMA.TO.W.0007.090604T2315Z-090604T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
  EXTREME SOUTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF AMARILLO...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF CANYON...

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR WILDORADO...OR ABOUT 10 MILES EAST OF VEGA...
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILDORADO...
  BUSHLAND...
  AMARILLO...
  CANYON...
  UMBARGER...
  LAKE TANGLEWOOD...
  DAWN...
  PALO DURO CANYON...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 99 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 39 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE IN MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3537 10163 3485 10159 3493 10251 3536 10234
TIME...MOT...LOC 2315Z 274DEG 16KT 3526 10223

$$

KRAUSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:22 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 3:22 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT THU JUN 4 2009

.DISCUSSION...
THE KAMA RADAR WILL BE DOWN UNTIL THIS EVENING SO THE CONVECTION
INITIATING IN EASTERN NEW MEXICO AND THE WESTERN PANHANDLES WILL BE
MONITORED USING SURROUNDING RADAR AND SATELLITE IMAGERY. MOIST AND
UNSTABLE AIR IN PLACE COMBINED WITH MARGINAL SHEAR WILL PROVIDE A
SUITABLE ATMOSPHERE FOR SEVERE STORMS. THE NW FLOW ALOFT WILL ALLOW
THE ACTIVITY IN EASTERN NEW MEXICO TO DRIFT INTO THE PANHANDLES AS
WELL. EXPECTING MAINLY HIGH BASED HAIL AND WIND THREAT WITH THESE
STORMS THROUGH THE EVENING HOURS. THE UPPER RIDGE PROVIDING THE NW
FLOW WILL PUSH EAST OVERNIGHT AND SET UP OVER THE PANHANDLES
TOMORROW...WHILE WEAKENING SLIGHTLY. SO NOT EXPECTING THIS RIDGE TO
SHUT DOWN PRECIP CHANCES. IN FACT...THE NAM SUGGESTS A WEAK WAVE WILL
PUSH THROUGH THE SOUTHERN PANHANDLES AND GENERATE A FEW AFTERNOON
STORMS. KEPT MENTION OF SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF
OF THE TEXAS PANHANDLE FOR TOMORROW. THE RIDGE WILL HELP WITH THE
LOWER ATMOSPHERIC WARMING THOUGH. MODELS SUGGEST 850 MB TEMPS WILL
STEADILY RISE ON BOTH FRIDAY AND SATURDAY WITH THE WARMEST DAY BEING
SATURDAY. BOTH THE GFS AND NAM SOLUTIONS SHOW 31C 850MB TEMPS ON
SATURDAY ACROSS MOST OF THE PANHANDLES. SO THE BIG QUESTION WILL
CONCERN THE EASTERN PUSH OF THE DRYLINE. FORTUNATELY...THERE IS
REASONABLE AGREEMENT AMONG THE GFS...NAM AND EURO THAT THE DRYLINE
WILL GENERALLY SET UP ALONG THE TEXAS PANHANDLE BORDER WITH
OKLAHOMA. THIS SEEMS FINE CONSIDERING THE SUGGESTED STRENGTH AND
POSITION OF THE SURFACE TROUGH WHICH SHOULD SET UP DIRECTLY OVER THE
PANHANDLES...AND THE STRENGTH OF THE SW FLOW ALOFT. SO...DECIDED TO
TREND WITH THE MET TEMPS...WHICH WERE 5 OR SO DEGREES WARMER THAN THE
MAV. THE NAM DOES PRODUCE PRECIP ALONG AND AHEAD OF THE
DRYLINE...WHICH MAY POSE A THREAT FOR THE EXTREME SE TEXAS PANHANDLE
BUT MOST OF THE AREA SHOULD BE DRY AND WARM.

THE SURFACE TROUGH WEAKENS ON SUNDAY AND THE LEADING EDGE OF AN UPPER
TROUGH SHOULD PUSH INTO THE PANHANDLES PROVIDING A SLIGHTLY COOLER
ATMOSPHERE. A COLD FRONT IS STILL PROGGED TO ENTER THE PANHANDLES
MONDAY AFTERNOON...BUT THE MODELS ARE STILL STRUGGLING WITH THE
SPEED AND STRENGTH OF THE FRONT. HOWEVER...THERE IS GENERAL AGREEMENT
THAT THIS UPPER TROUGH WILL BRING THE TEMPS DOWN A BIT FOR TUESDAY
ALONG WITH A SLIGHT CHANCE FOR PRECIP MONDAY NIGHT INTO TUESDAY
MORNING. MODELS THEN LEAN TOWARD ANOTHER STRENGTHENING LEE SIDE
TROUGH AND DRYLINE SITUATION FOR WEDNESDAY INTO THURSDAY WHICH COULD
BRING A RETURN OF THE WARM AND DRY WEATHER.

JJB

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL INCREASE THROUGH THE WEEKEND. WARMER AIR
WILL MOVE INTO THE PANHANDLES ON FRIDAY WITH THE HOTTEST DAY EXPECTED
ON SATURDAY. IN ADDITION...A DRYLINE WILL MOVE INTO THE EXTREME
EASTERN PANHANDLES ON SATURDAY ALLOWING THE RELATIVE HUMIDITY VALUES
TO FALL INTO THE 10 TO 15 PERCENT RANGE ACROSS MUCH OF THE
PANHANDLES. AT THE SAME TIME...WEST TO SOUTHWEST WINDS SHOULD
INCREASE TO 20 MPH OR GREATER LEADING TO CRITICAL FIRE WEATHER
CONDITIONS. SO A FIRE WEATHER WATCH IS IN EFFECT FOR THE CENTRAL TO
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  89  62  94  63 /  40  20  20   5  10
BEAVER OK                  57  91  63 100  62 /   5  10  10  10  10
BOISE CITY OK              56  91  60  95  59 /  40  10  10   5  10
BORGER TX                  62  94  67  98  67 /  30  20  20   5  10
BOYS RANCH TX              58  96  64  98  61 /  40  20  10   5  10
CANYON TX                  56  92  61  95  61 /  40  20  10   5  10
CLARENDON TX               58  89  65  97  69 /  30  20  20   5  10
DALHART TX                 55  92  57  97  56 /  40  10  10   5  10
GUYMON OK                  59  94  61 100  61 /  20  10  10   5  10
HEREFORD TX                59  93  62  95  60 /  40  20  10   5  10
LIPSCOMB TX                59  91  66 100  66 /  10  10  10  10  10
PAMPA TX                   60  91  66  96  67 /  20  20  20   5  10
SHAMROCK TX                61  90  67  94  70 /  20  20  20  10  10
WELLINGTON TX              60  91  67  95  72 /  20  20  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

08/14
Hazardous weather outlook, Jun 4, 3:00 PM CDT, 3 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT THU JUN 4 2009

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
300 PM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10
PM CDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
THUNDERSTORMS ARE EXPECTED TO SPREAD EAST OVERNIGHT ACROSS MUCH OF
THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN TEXAS
PANHANDLE FRIDAY AFTERNOON AND EVENING...AND ACROSS THE EASTERN
PANHANDLES MONDAY NIGHT. THUNDERSTORMS ON THESE DAYS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

ON SATURDAY...DRY AIR...WARMER WEATHER...AND INCREASING WINDS COULD
RESULT IN CRITICAL FIRE CONDITIONS ACROSS THE WESTERN PORTIONS OF
THE REGION. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
FAR WESTERN COUNTIES IN THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE WESTERN OKLAHOMA
AND THE WESTERN AND SOUTHERN TEXAS PANHANDLES SHOULD MONITOR THE
LATEST UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON OR THIS
EVENING.

NUNEZ

In the hours before

Local storm report, Jun 4, 5:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT THU JUN 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             1 NE DUMAS              35.87N 101.95W
06/04/2009  E1.00 INCH       MOORE              TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA01424

SMB/SD
Special weather statement, Jun 4, 5:39 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT THU JUN 4 2009

TXZ012-017-042315-
POTTER TX-RANDALL TX-
539 PM CDT THU JUN 4 2009

...STRONG THUNDERSTORM ACROSS RANDALL AND POTTER COUNTIES...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF AMARILLO...MOVING SOUTHEAST AT
20 MPH. THIS STORM WILL IMPACT THE EASTERN PORTIONS OF AMARILLO
INCLUDING HIGHWAY 60 AND INTERSTATE 40. HALF INCH SIZE HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE.

SEVERE WEATHER MAY DEVELOP RAPIDLY. PERSONS IN THE PATH OF THIS
STORM SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER
UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A
WARNING IS ISSUED.

KIMBLE
Local storm report, Jun 4, 5:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT THU JUN 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 E DUMAS               35.86N 101.88W
06/04/2009  E0.75 INCH       MOORE              TX   PUBLIC

&&

EVENT NUMBER AMA01425

SMB/SD
Local storm report, Jun 4, 6:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT THU JUN 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             2 NW WILDORADO          35.24N 102.27W
06/04/2009  E0.75 INCH       OLDHAM             TX   PUBLIC

&&

EVENT NUMBER AMA01426

SMB/SD
Local storm report, Jun 4, 6:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT THU JUN 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 NE WILDORADO          35.24N 102.22W
06/04/2009  E0.88 INCH       OLDHAM             TX   PUBLIC

&&

EVENT NUMBER AMA01427

SMB/SD
Local storm report, Jun 4, 6:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT THU JUN 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             11 N GRUVER             36.42N 101.41W
06/04/2009  E0.75 INCH       HANSFORD           TX   PUBLIC

&&

EVENT NUMBER AMA01428

SMB/SD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:56 AM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more48 hr
Jun 4, 4:07 PM CDTTornado WarningAMADallam, Hartley53 min
Jun 4, 4:47 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham58 min
Jun 4, 5:04 PM CDTSevere Thunderstorm WarningAMAHartley, Moore42 min
Jun 4, 5:18 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham, Randall57 min
Jun 4, 5:28 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter28 min
Jun 4, 5:43 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman62 min
Jun 4, 6:04 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall56 min
Jun 4, 6:07 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 4, 6:20 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham30 min
Jun 4, 6:32 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree21 min
Jun 4, 6:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall65 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.